Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Albuquerque, NM

February 15, 2022

NWS Albuquerque, NM issued this red flag warning at Feb 15, 2022, 2:01 PM MST. It took effect at Feb 16, 2022, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2022, 2:01 PM MST (21:01 UTC)
In effect from
Feb 16, 2022, 11:00 AM MST
Expired
Feb 16, 2022, 6:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

946 
WWUS85 KABQ 152101
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
201 PM MST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR AREAS ALONG AND EAST OF I-25 AND ALONG AND SOUTH OF I-40 
EXCLUDING THE RIO GRANDE VALLEY DUE TO STRONG WINDS...LOW RELATIVE
HUMIDITY...ABOVE AVERAGE TEMPERATURES AND AN UNSTABLE AIRMASS...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST WEDNESDAY 
FOR THE EAST CENTRAL PLAINS...

.Above average temperatures will combine with strong southwest
winds, very low relative humidity, and an unstable airmass to
continue producing critical fire weather conditions mainly along 
and south of I-40 and along and east of I-25 excluding the Rio 
Grande Valley below any significant snowpack through early this 
evening. Strong southwest winds will continue through tonight into
Wednesday across portions of the eastern plains. A Red Flag 
Warning is now in effect Wednesday for the East Central Plains.

NMZ108-160100-
/O.UPG.KABQ.FW.A.0003.220216T1800Z-220217T0100Z/
/O.NEW.KABQ.FW.W.0003.220216T1800Z-220217T0100Z/
/O.CON.KABQ.FW.W.0002.000000T0000Z-220216T0100Z/
East Central Plains-
201 PM MST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 6 PM MST Wednesday.
The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...East Central Plains through 6 PM this evening
  as well as from 11 AM to 6 PM MST Wednesday. 
 
* 20 FOOT WINDS...Southwest 20-30 mph with gusts to around 40 mph
  this afternoon and southwest 25 to 40 mph with gusts to around
  55 mph Wednesday afternoon. 

* RELATIVE HUMIDITY...Ranging from 5 to 9 percent this afternoon 
  and 10 to 15 percent Wednesday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103>105-107-109-160100-
/O.CON.KABQ.FW.W.0002.000000T0000Z-220216T0100Z/
Northeast Highlands-Northeast Plains-Northwest Highlands-
Sandia, Manzano and Gallinas Mountains-West Central Highlands-
201 PM MST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* AREA AND TIMING...Northeast Plains, Northeast Highlands, Sandia,
  Manzano and Gallinas Mountains, Middle Rio Grande Valley,
  Northwest Highlands and West Central Highlands until 6 PM this
  evening.
 
* 20 FOOT WINDS...Southwest 20-35 mph with gusts of 40-45 mph.

* RELATIVE HUMIDITY...Ranging from around 5 to 10 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
935 
WWUS85 KABQ 160107
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
607 PM MST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT WEDNESDAY FROM 11 AM TO 6 
PM MST FOR THE EAST CENTRAL PLAINS...

.Humidities will continue to weaken through early evening so the 
Red Flag Warning for today has been allowed to expire. Winds will
also trend weaker this evening, except over the mountains of west
central New Mexico, where gusty winds are likely to continue
through tonight. 

After borderline poor humidity recovery east central plains 
tonight, strong southwest winds will return there on Wednesday 
with gusts reaching up to 55 mph. Humidities will again plummet 
below 15 percent across east central areas Wednesday afternoon, 
and high temperatures will vary around 5 to 10 degrees above 
normal, with another round of critical fire weather conditions.

NMZ108-161400-
/O.EXP.KABQ.FW.W.0002.000000T0000Z-220216T0100Z/
/O.CON.KABQ.FW.W.0003.220216T1800Z-220217T0100Z/
East Central Plains-
607 PM MST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
WEDNESDAY...
...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

* AREA AND TIMING...East Central Plains from 11 AM to 6 PM MST 
  Wednesday. 

* 20 FOOT WINDS...Southwest 25 to 40 mph with gusts to around 55 
  mph Wednesday afternoon. 

* RELATIVE HUMIDITY...Ranging from 10 to 15 percent Wednesday 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103>105-107-109-160215-
/O.EXP.KABQ.FW.W.0002.000000T0000Z-220216T0100Z/
Northeast Highlands-Northeast Plains-Northwest Highlands-
Sandia, Manzano and Gallinas Mountains-West Central Highlands-
607 PM MST Tue Feb 15 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

Humidities will continue to rise early this evening, so the Red
Flag Warning will be allowed to expire. Winds will also continue 
to weaken through this evening, except over the mountains of west
central New Mexico, where gusty conditions are forecast to persist
through the overnight hours.

$$

44
198 
WWUS85 KABQ 161340
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
640 AM MST Wed Feb 16 2022

...RED FLAG WARNING REMAINS IN EFFECT TODAY FROM 11 AM TO 6 PM 
MST FOR THE EAST CENTRAL PLAINS...

After poor humidity recoveries for the east central plains last 
night, strong southwest winds will return today with gusts 
reaching up to 50 mph. Relatively humidity will drop below 15 
percent this afternoon, and high temperatures will vary from 
around 5 to 10 degrees above seasonal averages, with another round
of critical fire weather conditions expected from late this 
morning through early evening.

NMZ108-170100-
/O.CON.KABQ.FW.W.0003.220216T1800Z-220217T0100Z/
East Central Plains-
640 AM MST Wed Feb 16 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING...

* AREA AND TIMING...East-central plains from 11 AM to 6 PM MST 
  Wednesday. 

* 20 FOOT WINDS...Southwest 25 to 40 mph with gusts to around 50 
  mph Wednesday afternoon. 

* RELATIVE HUMIDITY...Ranging from 8 to 13 percent this afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 15, 9:50 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Feb 15, 9:50 AM MST, 4 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
950 AM MST Tue Feb 15 2022

.AVIATION...
18Z TAF CYCLE
Strengthening swly flow aloft over NM in advance of an upper low to
be centered over south central AZ by 16/15Z. Combined with a deepening
sfc lee trough, the stronger wind gusts to around 40-45kts possible
along and east of the south central high terrain. Strong winds to
persist along over portions of Socorro County ewd aft 15/00Z and may
gust to around 50kts. Onset of showers associated with the upper low
doesn't appear to be until aft 16/14Z.

&&

.PREV DISCUSSION...239 AM MST Tue Feb 15 2022...
.SYNOPSIS...
A storm system moving in from the west will produce strong southwest
winds and dangerous fire weather conditions over NM today. A strong
cold front will arrive Wednesday with more wind, colder temperatures,
and the chance for valley rain and mountain snow showers. An even
stronger cold front arrives Thursday with greater chances for snow
over northern and central NM. Winter travel impacts may develop on
Wednesday night and Thursday with very slick roads possible. Warmer
temperatures will return Friday and Saturday with mostly sunny skies
and less wind.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
Main forecast change overnight was a slight shift of the stronger
winds aloft farther south. Local winds gusts in southwest Chaves
county could approach wind advisory criteria for an hour or two this
afternoon but the main mid-level wind maxima is now forecast to be
south of the forecast area. Winds will decrease somewhat over the
south-central mountains and east-central/southeast plains this
evening but will likely ramp up again overnight. The closed upper-
level low responsible for the increased winds is forecast to move to
near Phoenix, AZ around mid-day Wednesday. Latest model runs have
backed off on precipitation/snow amounts for much of the forecast
area Wednesday. Very dry low-level will take a good deal of time to
overcome, limiting not only chances for precipitation but
accumulating snowfall amounts primarily to the western mountains
Wednesday. A couple of inches of snow are possible across the
western mountains including the divide by late Wednesday afternoon.

33

LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)...
By Wednesday night, the initial H5 trough axis will be pivoting thru
southeast NM while the second upper trough takes shape over the Four
Corners region. 700mb temps fall to near -9C in the wake of a strong
Pacific cold front Wednesday evening. Snow will be primarily focused
along west-facing slopes and within an area north of a 90 to 110 kt
speed max. Model guidance has been inconsistent with this upper jet
during the transition period between the two waves, so confidence is
only moderate on where the greater snow accums will set up Wednesday
night. The NBM4.1 PoPs have been in line with the ECMWF and Canadian
the past couple days while the GFS and NAM have waffled around a lot
with QPF. This latest forecast indicates a burst of winter weather
along I-40 and NM-550 across western NM thru Wednesday night. The
combination of falling temps with 1-3" of snow and wind may lead to
difficult travel for several hours. Winds will also be noteworthy
Wednesday night over the Sacramento Mts and nearby east slopes where
gusts up to 50 mph are possible.

A strong back door cold front is then expected to race southwest
thru eastern NM early Thursday with strong north to northeast wind
gusts up to 50 mph. 700mb temps in the wake of this cold front fall
to near -12C. Surface convergence along the central mt chain with
upslope flow and strong mid-level deformation will lead to a second
burst of winter weather Thursday morning. Confidence continues to
decrease thru this period due to the complex nature of the two upper
waves pivoting thru the region. Attm, the southern Sangre de Cristo
Mts to the East Mt communities southward toward Ruidoso stand the
best chance for 1-3" of snow with difficult travel along I-25, I-40,
and U.S. 285. While snowfall amounts are currently forecast to be
sub-advisory, impacts may warrant winter wx highlights if conditions
come together for the Thursday morning commute. Temps will be plenty
cold for roads to become very slick.

The entire system is expected to shift quickly east by Thursday
night with very cold temps for Friday morning. A warming trend will
begin Friday and Saturday with lighter winds and sunny skies.

Guyer

&&

.FIRE WEATHER...
...Critical Fire Weather Conditions Late This Morning Through
Afternoon...

Very dry southwest flow aloft will increase today. As a result, a
Red Flag Warning is in effect for portions of the forecast area.
Strong southwest winds will continue tonight and into Wednesday
across some of the higher terrain south of I-40 as well as into the
eastern plains. The east-central plains mainly east of the Pecos
River could see a combination of low relatively humidity levels and
above average warmth Wednesday as well, therefore a Fire Weather
Watch is in effect for Wednesday afternoon.

By Wednesday, temperatures cool and relatively humidity values rise
behind the passaged of an associated cold front. Accumulating snow
is possible mainly over the western mountains Wednesday and for the
northern and central mountain chain Wednesday night and Thursday.
Snow amounts are forecast to remain on the light side with several
inches possible mainly above 7500 feet. A warming trend remains on
tap to get underway Friday and continue through the upcoming
weekend.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MST this evening for the following
zones... NMZ103>105-107>109.

Fire Weather Watch from Wednesday morning through Wednesday
afternoon for the following zones... NMZ108.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 11:45 AM MSTWind AdvisoryABQCatron, Chaves, Cibola, Curry, De Baca, Lincoln and 7 more31 hr

Nearby

Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.